Although rare, very serious reactions to azithromycin (Zithromax) are possible, including extreme swelling of the lips, face, and neck, and anaphylaxis (a violent allergic reaction which can potentially include shock).
Other possibilities include trimethoprim/sulfamethoxazole (Bactrim or Septra) and the newer erythromycin-like drugs, such as azithromycin (Zithromax) and clarithromycin (Biaxin).
This medicine has replaced treatment with other antibiotics (usually tetracyclines), because only a single dose of azithromycin is required to clear the infection.
If children develop these symptoms after taking azithromycin, they should stop taking the medicine and parents should get them immediate medical help.
Azithromycin has, rarely, been associated with allergic reactions, including angioedema (swelling), anaphylaxis, and severe skin reactions.
Newer members of the group, azithromycin and clarithromycin, are particularly useful for their high level of lung penetration.
E., et al. "Azithromycin compared with betalactam antibiotic treatment failures in pneumococcal infections of children."
Azithromycin and clarithromycin both reach the lungs and respiratory tract better than does erythromycin.
The preferred treatment is the oral antibiotic azithromycin (Zithromax).
Azithromycin and erythromycin are pregnancy category B.